Texas, 2014

Flash Flood and Flood in Texas, September 24 to 25, 2014

September 24 to 25, 2014 · NWS MAF · 2 events in 2 counties and zones

The region was under an upper ridge centered across the four corners region and a trough over the Upper Midwest. The upper flow pattern was allowing for upper level disturbances to move over the area bringing chances of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The region was under an upper ridge centered across the four corners region and a trough over the Upper Midwest. The upper flow pattern was allowing for upper level disturbances to move over the area bringing chances of thunderstorms. Parts of the region remained saturated with significant rainfall falling over parts of the Permian Basin and Trans Pecos the previous days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 24, 1:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 24, 1:24 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT Wed Sep 24 2014

.DISCUSSION...

Currently, there are showers and thunderstorms beginning to develop
across the area. There is still flooding along the Pecos River and
in Eddy County as well so have continued the Areal Flood Warnings in
these locations. Any additional rain in these areas will worsen
conditions as the ground is already saturated. The region is under
generally north to northwest flow aloft with an upper ridge centered
across the four corners region and a trough over the Upper Midwest
today.  This upper flow pattern is allowing for shortwaves to move
over the area with much of the upper lift being over the eastern and
northern Permian Basin and southeast New Mexico.  A slight chance of
thunderstorms is across the area for today as a result.  Not much is
expected to change on Thursday as enhanced lift remains over the
area so a slight chance of rain will continue.

On Friday, a remnant upper low from the upper trough that was over
the Upper Midwest will be over the region.  Upper lift will be
enhanced over areas generally south and west of the Pecos River, so
there is a slight chance of thunderstorms for this area on Friday.
The upper lift will start to decrease over the area on Saturday so
chances of precipitation will decrease with best chances being
across the higher terrain.  An upper trough will move over the
western conus on Saturday with the eastern two thirds of the conus
under upper ridging aloft.  This will continue to result in drying
conditions for the area.  Early next week, the models move the
western conus upper trough eastward while maintaining the upper
low/trough near the Mississippi River.  The models differ on the
position of these upper troughs going into the early to middle of
next week but generally expect the two troughs to come closer
together and perhaps begin to merge.  The GFS is producing
precipitation during the early to middle part of next week across
the area as a result of the approaching trough but the ECMWF is
keeping conditions dry.  Expect temperatures through the forecast
period to remain within 5 degrees of normal since no cold fronts are
anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 62  80  59  80  /  20  20  20  10
BIG SPRING TX              63  82  59  82  /  20  10  10  10
CARLSBAD NM                61  80  57  80  /  20  20  20  20
DRYDEN TX                  65  85  65  86  /  20  20  20  20
FORT STOCKTON TX           63  83  60  83  /  20  20  20  20
GUADALUPE PASS TX          59  76  55  74  /  20  20  20  20
HOBBS NM                   60  78  56  78  /  20  30  20  10
MARFA TX                   56  77  51  75  /  20  20  20  20
MIDLAND INTL AIRPORT TX    62  82  59  82  /  20  20  10  10
ODESSA TX                  63  82  59  81  /  20  20  10  10
WINK TX                    64  83  61  84  /  20  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 24, 1:07 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT WED SEP 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CDT WED SEP 24 2014 /107 PM MDT WED SEP 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT. ANY STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL.

AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR EDDY COUNTY...WHERE THE
PECOS RIVER AND TRIBUTARIES REMAIN ELEVATED...AND NUMEROUS ROADS
REMAIN CLOSED DUE TO HIGH WATER. AN AREAL FLOOD WARNING IS ALSO
IN EFFECT FOR THE PECOS RIVER AND VICINITY FROM ORLA TO INTERSTATE
20.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE RIO GRANDE IN THE
VICINITY OF PRESIDIO DUE TO RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 141 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Winkler

When
September 24, 3:00 PM CST to September 25, 10:00 PM CST
Where
Winkler County, 27.13 mi WSW of (Ink)winkler Co Arpt to 26.62 mi WSW of (Ink)winkler Co Arpt
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.657, -103.638

Local Emergency Management Officials reported that state highway 302 between US Highway 285 and Mentone was closed due to water over the road. Heavy rains from previous days lead to elevated flows along the Pecos that came over the banks and into adjacent low lying areas.

Flash Flood, Gaines

When
September 24, 10:00 PM CST to September 25, 1:00 AM CST
Where
Gaines County, 0.61 mi SSW of Seminole to 0.76 mi NNW of Seminole
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.712, -102.654

Local Law Enforcement reported street flooding in and just north of the city of Seminole from thunderstorms producing heavy rainfall. Grounds in the area were already well saturated from previous days rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541038, 541039.